Texas, 2009

Hail and Damaging Winds in Texas, July 19 to 20, 2009

July 19 to 20, 2009 · NWS EWX · 4 events in 4 counties and zones

Northerly mid level flow combined with strong heating and a boundary from previous convection resulted in the development of an mesoscale convective system over the Edwards plateau. This system moved into the western Hill Country and then South Central Texas during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Northerly mid level flow combined with strong heating and a boundary from previous convection resulted in the development of an mesoscale convective system over the Edwards plateau. This system moved into the western Hill Country and then South Central Texas during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 19, 5:35 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 19, 5:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT SUN JUL 19 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD.
ISOLATED CONVECTION WILL CONTINUE THROUGH THIS EVENING PREDOMINANTLY
SOUTHEAST OF THE I-35 CORRIDOR. HAVE KEPT MENTION OF CB IN AT KAUS
UNTIL 02Z...BUT NOT ANTICIPATING ANY IMPACTS. STRATUS DECK IS
EXPECTED TO REDEVELOP ALONG THE ESCARPMENT OVERNIGHT...THUS TEMPO MVFR
CIGS ARE ANTICIPATED AT I-35 TAF SITES IN THE NEAR-DAWN HOURS. SE-
SLY SFC WINDS WILL REMAIN AOB 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT SUN JUL 19 2009/

DISCUSSION...
MCV RESULTING FROM THE OVERNIGHT MCS THAT DISSIPATED OVER THE
NORTHWESTERN HILL COUNTRY THIS MORNING IS MOVING EAST ACROSS THE
SAN ANTONIO AREA THIS AFTERNOON. THIS HAS STABILIZED THE AIRMASS
ACROSS SOUTH CENTRAL TEXAS WHILE DEWPOINTS WERE SLOWLY MIXING TO
LOWER VALUES. A MOISTURE AXIS FROM THE DALLAS/FORT WORTH METROPLEX
TO THE HOUSTON AREA WILL KEEP POPS MAINLY OVER THE FAR EASTERN
AREAS GOING INTO THIS EVENING, HOWEVER WILL KEEP A SLIGHT CHANCE
ELSEWHERE FOR THIS AFTERNOON. MOST MODELS SHOW THE UPPER LEVEL
PATTERN WILL SLOWLY BECOME LESS AMPLIFIED ACROSS TEXAS. THE FLOW
ALOFT WILL SHIFT AWAY FROM SOUTHERN TEXAS AS THE SUBTROPICAL RIDGE
SLOWLY BUILDS BACK TO THE EAST FROM THE FOUR CORNERS AND DESERT
SOUTHWEST REGION. DAYTIME HEATING AND A STILL WEAKER CAP WILL
ALLOW FOR SLIGHT TO LOW CHANCE POPS FOR MONDAY. THEN THE APPROACH
OF A SHORT-WAVE AND WEAK COLD FRONT WILL CREATE SLIGHT CHANCE POPS
TUESDAY INTO TUESDAY NIGHT. AFTER THAT, WEDNESDAY THROUGH NEXT
WEEKEND, THE SUBTROPICAL RIDGE BUILDS FURTHER OVER THE AREA WITH
CAP STRENGTHENING. THE FRONT MOVES BACK NORTH WITH LITTLE IMPACT
ON THE AREA. POPS ARE OUT OF THE FORECAST WEDNESDAY THROUGH NEXT
WEEKEND, HOWEVER CAN NOT RULE AN ISOLATED SHOWER OR THUNDERSTORM
MAINLY ALONG THE SEABREEZE. MAV/MEX HIGHS CONTINUE TO RUN COOL
DUE TO LACK OF SOIL MOISTURE AND MIXING OF DEWPOINTS UP TO 10
DEGREES LOWER THAN MAV/MEX. HAVE GONE HOTTER BY UP TO 8 DEGREES
MONDAY INTO TUESDAY AND UP TO 5 DEGREES WEDNESDAY THROUGH NEXT
WEEKEND. EXPECT HIGHS IN THE UPPER 90S TO AROUND 101 MOST AREAS.
MAV/MEX LOWS LOOK REASONABLE, ALTHOUGH WARMED THEM UP TO 2 DEGREES
IN A FEW SPOTS LATE IN THE WEEK DUE HIGHER LATE NIGHT INTO EARLY
MORNING DEWPOINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  99  75  99  75 /  10  30  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  74  99  74  99  72 /  10  30  10  20  20
NEW BRAUNFELS MUNI AIRPORT     74  99  74  99  73 /  -   20  10  20  20
BURNET MUNI AIRPORT            73  95  73  95  72 /  10  30  10  20  20
DEL RIO INTL AIRPORT           77 103  76 100  78 /  -   10  -   10  -
GEORGETOWN MUNI AIRPORT        74  95  73  95  73 /  20  30  20  20  20
HONDO MUNI AIRPORT             73 100  73  99  74 /  -   20  10  10  10
SAN MARCOS MUNI AIRPORT        75  99  74  99  74 /  -   30  10  20  20
LA GRANGE - FAYETTE REGIONAL   75  97  74  97  73 /  20  30  10  20  20
SAN ANTONIO INTL AIRPORT       77  99  75  98  76 /  -   20  10  20  20
STINSON MUNI AIRPORT           76  99  74  99  76 /  -   20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/25
Hazardous weather outlook, Jul 19, 4:36 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SUN JUL 19 2009

TXZ171>173-183>194-202>209-217>225-228-201045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 84 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 19, 7:10 PM CST
Where
Lee County, 7.13 mi ESE of Giddings
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.140, -96.820

A farmer in Ledbetter reported damage to his barn along with trees blown down.

Hail, Gonzales

When
July 20, 5:00 PM CST
Where
Gonzales County, 4.21 mi NE of Nickel
Measured
0.75 in hail
Reported by
Public
Coordinates
29.600, -97.190

An employee at Mouton Feed Company reported penny size hail northwest of Mouton.

Thunderstorm Wind, Bandera

When
July 20, 5:07 PM CST
Where
Bandera County, 1.38 mi S of Bandera
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.700, -99.070

Strong winds from a thunderstorm caused tree and structure damage near the Lost Valley Golf Course.

Thunderstorm Wind, Wilson

When
July 20, 6:32 PM CST
Where
Wilson County, 0.92 mi NE of Floresville
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
29.140, -98.160

The utility company reported large tree limbs down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181200, 179773, 179774, 179778.